Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 15, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 28, 2024, 7:28 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2024, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 28, 2024, 8:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:49 PM CDT | TORNADO | 1 Sse Steele, ND | Media person out storm chasing reports tornado in progress near Steele. 7 minutes later reports a cone tornado continues on the ground near Steele. |
| Aug 28, 7:55 PM CDT | TSTM WND DMG | 1 E Steele, ND | Facebook report of several empty train coal cars tipped on side. There was a tornado reported in this area at about the same time. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 4:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2577 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
526
WFUS53 KBIS 290028
TORBIS
NDC015-043-290100-
/O.NEW.KBIS.TO.W.0015.240829T0028Z-240829T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
728 PM CDT Wed Aug 28 2024
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southwestern Kidder County in south central North Dakota...
Southeastern Burleigh County in south central North Dakota...
* Until 800 PM CDT.
* At 728 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Steele, or 32 miles east of
Bismarck, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Kidder and southeastern Burleigh Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4671 10014 4687 10013 4692 9977 4665 9979
TIME...MOT...LOC 0028Z 272DEG 23KT 4679 10007
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BESSON1 follow-up statement
042
WWUS53 KBIS 290048
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
748 PM CDT Wed Aug 28 2024
NDC015-290057-
/O.CAN.KBIS.TO.W.0015.000000T0000Z-240829T0100Z/
Burleigh ND-
748 PM CDT Wed Aug 28 2024
...THE TORNADO WARNING FOR SOUTHEASTERN BURLEIGH COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for south central
North Dakota.
&&
LAT...LON 4674 10008 4687 10008 4688 10007 4692 9977
4671 9978
TIME...MOT...LOC 0047Z 243DEG 21KT 4685 9997
$$
NDC043-290100-
/O.CON.KBIS.TO.W.0015.000000T0000Z-240829T0100Z/
Kidder ND-
748 PM CDT Wed Aug 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN KIDDER COUNTY...
At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Steele, or 37 miles east of Bismarck, moving
northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Steele.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4674 10008 4687 10008 4688 10007 4692 9977
4671 9978
TIME...MOT...LOC 0047Z 243DEG 21KT 4685 9997
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BESSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:55 PM CDT, 33 minutes earlier. Its key messages:
- Numerous severe thunderstorms possible very late this afternoon into this evening over parts of south central North Dakota. Isolated to scattered severe thunderstorms possible over the remainder of central and parts of western North Dakota. Tennis ball size hail, 70 mph wind gusts, and a tornado or two possible.
- Gusty west to northwest winds and cool conditions Thursday.
- Seasonably cool to near normal temperatures are forecast through the holiday weekend, with a warming trend next week.
Area forecast discussion, Aug 28, 6:55 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 655 PM CDT Wed Aug 28 2024 .KEY MESSAGES... - Numerous severe thunderstorms possible very late this afternoon into this evening over parts of south central North Dakota. Isolated to scattered severe thunderstorms possible over the remainder of central and parts of western North Dakota. Tennis ball size hail, 70 mph wind gusts, and a tornado or two possible. - Gusty west to northwest winds and cool conditions Thursday. - Seasonably cool to near normal temperatures are forecast through the holiday weekend, with a warming trend next week. && .UPDATE... Issued at 655 PM CDT Wed Aug 28 2024 Limited updates needed. Tornado Watch remains until 11 pm CDT and much of what was in the previous mesoscale discussion remains relevant. Large hail and strong winds are also of concern for tonight. As storms push east there may eventually be a transition from supercell to linear storm mode. This switch to storm mode will have to be closely monitored, although the hazards will generally remain the same with a slight nod more towards wind and embedded supercells producing tornados. Overall those in the central and eastern North Dakota should still stay weather aware through the evening. UPDATE Issued at 536 PM CDT Wed Aug 28 2024 ** Mesoscale Discussion ** Severe thunderstorms with large to very large hail from golf ball to tennis ball size and a tornado risk are expected in south central ND the next few hours. A rapid increase in the coverage of storms is expected through 7 pm CDT. Initial thunderstorm development centered on the Standing Rock Nation is focused on a pre-frontal wind shift where surface temperatures have exceeded 90 F. A surface low or triple point is located located just west-northwest of Bismarck/Mandan as of 22 UTC, with a diffuse warm frontal zone extending southeast of that zone into Emmons County. Rich boundary layer moisture marked by surface dewpoints around 70 F is present in that warm frontal zone, and transitioning "billow cloud" structures noted on satellite imagery are representative of sufficient PBL-based SRH for strong low-level mesocyclones and a tornado risk given the strong bouyancy with MLCAPE on the order of 3000 J/kg noted on the 21 UTC Bismarck RAOB. The tornado risk will likely be maximized within the broad/diffuse warm frontal zone and related "PBL transition zone" in south central ND. This would include the incipient supercells in far south central ND, especially as they continue to move a bit further east closer to the warm frontal zone. Any updrafts forming closer to the triple point will similarly have a tornado and large to very large hail risk. A cold front extends from Garrison south to Center, New Salem, and Carson at 22 UTC, and as the related frontal ascent impinges on the buoyant sector in central and especially south central ND we expect rapid additional thunderstorm development by 00 UTC. The 21 UTC Bismarck RAOB sampled a residual warm nose aloft, but MLCIN was largely minimized, suggesting frontal- related cooling will sufficiently reduce the detrimental effects of the warm nose and result in rapid convective initiation. Effective-layer shear on the order of 45 kt will promote large to very large hail from golf ball to tennis ball size hail, especially with any discrete or semi-discrete supercells. The forced ascent with the cold frontal zone and increasingly front- parallel wind fields aloft will likely yield upscale growth by 00 to 01 UTC, though some hail risk will continue, along with tornado risk, especially with any embedded supercell structures, or if any semi-discrete/cluster modes are maintained closer to the ND/SD border. The damaging wind risk will increase once upscale growth occurs during the evening, too. CJS UPDATE Issued at 459 PM CDT Wed Aug 28 2024 Tornado watch has been issued for central portions. Be sure to have multiple ways to receive weather warnings and plan now for action. && .DISCUSSION... Issued at 220 PM CDT Wed Aug 28 2024 Current surface analysis places low over southern Saskatchewan, with cold front sweeping through western North Dakota, right now generally running from Tioga to Dickinson to Hettinger. Ahead of the front, gusty southeast winds continue to usher moisture into the area with dewpoint values of 70 and above already noted over parts of south central North Dakota. Upper level analysis places notable compact low centered over north central Montana into far southwest Saskatchewan/southeast Alberta, with multiple waves rotating around it. For the rest of this afternoon into this evening, the stage is set for likely severe weather over central and parts of western North Dakota, with the greatest threat over parts of south central North Dakota. Atmosphere remains capped now over western North Dakota, but expect development to commence very late this afternoon into this evening as the front approaches central North Dakota which latest CAMs have remained very consistent on. Initial growth may be quite swift, given forecast mixed- layer CAPE values of around 2500-3500 J/KG over southern portions of the area, and still 1500-2500 to the north almost to the Canadian border. Forecast deep layer shear remains quite elevated at 45-50kts at time of storm initiation onward. Initially, some swift growing discrete supercells will be possible, but expect convection to fill in and become more towards linear as time goes on and the storms push east. This brings us to threats. Forecast looping hodographs/enhanced low level shear over south central North Dakota signify the potential for tornadic development, notably during the initial supercell phase. In addition, we have been messaging the potential for tennis ball size hail/wind gusts to 70 mph as the main threats, though would not be shocked if something large/stronger would occur with an initial storm. Storms with the front will push east, but additional storm development behind the main line are possible given an enhanced strong low level jet, especially over the James River Valley region. On Thursday, upper low will push east-northeast into southern Manitoba before becoming quasi-stacked. This will result in a windy day over much of the area, greatest wind speeds over western portions of the area. This may also bring a little light precipitation to parts of our north given the cyclonic flow. A stretch of drier conditions are expected going into and through the holiday weekend with ridging to the west which will gradually move east to start the upcoming week. Seasonal temperatures through the weekend, with a warming trend next week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 655 PM CDT Wed Aug 28 2024 Showers and thunderstorms will continue to be found across central and eastern portions this evening. These storms could be strong to severe with hail, strong damaging winds, and perhaps a tornado or two possible. Sites with storms could see brief MVFR to IFR conditions as they pass. Western sites will mostly be VFR conditions through this evening through tonight. Another round of showers and non-severe thunderstorms are then possible across central and east overnight tonight. Confidence is not as high with these and have generally used VCTS in areas with a chance for these. VFR conditions look to return on Thursday across the area. Breezy westerly winds are also expected. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Anglin/CJS DISCUSSION...JJS AVIATION...Anglin
Hazardous weather outlook, Aug 28, 6:41 PM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 641 PM CDT Wed Aug 28 2024 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-292345- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 641 PM CDT Wed Aug 28 2024 /541 PM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Numerous severe thunderstorms are possible through this evening. Possible hazards include damaging wind gusts to 70 mph, large hail up to the size of a tennis ball, and a tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please report any severe weather to the National Weather Service in Bismarck at 1-800-247-0212. NDZ002-010-018-033-041-044-292345- Burke-Mountrail-Dunn-Stark-Hettinger-Adams- 641 PM CDT Wed Aug 28 2024 /541 PM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible through this evening. Possible hazards include damaging wind gusts to 70 mph, large hail up to the size of a tennis ball, and a tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please report any severe weather to the National Weather Service in Bismarck at 1-800-247-0212. NDZ001-009-017-031-032-040-043-292345- Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman- 641 PM CDT Wed Aug 28 2024 /541 PM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible for portions of the area tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Aug 28, 6:40 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
640 PM CDT Wed Aug 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Hail Lincoln 46.76N 100.70W
08/28/2024 M1.00 Inch Burleigh ND Amateur Radio
HAM radio operator reported 1 inch hail.
&&Local storm report, Aug 28, 6:41 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
641 PM CDT Wed Aug 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail Lincoln 46.76N 100.70W
08/28/2024 M1.75 Inch Burleigh ND Public
&&Local storm report, Aug 28, 6:43 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
643 PM CDT Wed Aug 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail Lincoln 46.77N 100.70W
08/28/2024 E1.75 Inch Burleigh ND Trained Spotter
hail lasted from 6:35 pm to 6:40 pm.
&&
RKLocal storm report, Aug 28, 6:44 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
644 PM CDT Wed Aug 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Tstm Wnd Gst 2 SE Bismarck 46.78N 100.76W
08/28/2024 M60 MPH Burleigh ND ASOS
Bismarck ASOS reported 60mph gust.
&&Local storm report, Aug 28, 6:53 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
653 PM CDT Wed Aug 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Hail 3 SW Lincoln 46.73N 100.74W
08/28/2024 M1.75 Inch Burleigh ND Public
Social media reported golf ball size hail 3
miles south of airport.
&&Local storm report, Aug 28, 7:03 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
703 PM CDT Wed Aug 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Hail 7 NNE Breien 46.47N 100.91W
08/28/2024 E2.00 Inch Morton ND Public
Social media reported. Picture of hailstone
in hand. Estimated based off picture.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Sheridan | 58 min |
| Aug 28, 7:05 PM CDT | Tornado Warning | BIS | Burleigh, Kidder | 25 min |
| Aug 28, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 49 min |
| Aug 28, 7:54 PM CDT | Tornado Warning | BIS | Kidder | 36 min |
| Aug 28, 8:27 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 33 min |
| Aug 28, 9:18 PM CDT | Areal Flood Advisory | BIS | Kidder, Stutsman | 6 hr |
| Aug 28, 9:33 PM CDT | Special Weather Statement | BIS | Stutsman | 27 min |
| Aug 28, 9:59 PM CDT | Special Weather Statement | BIS | Stutsman | 31 min |
| Aug 28, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 47 min |
| Aug 28, 10:54 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 66 min |
| Aug 28, 11:42 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 63 min |
| Aug 29, 12:21 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Sheridan, Wells | 54 min |
| Aug 29, 12:58 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan | 47 min |
| Aug 29, 1:08 AM CDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| Aug 29, 1:23 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 52 min |
| Aug 29, 1:41 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver, Sheridan | 49 min |
| Aug 29, 1:54 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 24 min |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.